Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 1999, 10:42 PM CDT for Jerauld County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1999, 10:42 PM CDT (03:42 UTC)
- Expired
- Jun 8, 1999, 11:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Jerauld County, SD
The radar
The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3880 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 090344 SVRFSD SDC073-090415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 PM CDT TUE JUN 8 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JERAULD COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF WESSINGTON SPRINGS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESSINGTON SPRINGS AROUND 1055 PM CDT LANE AROUND 1100 PM CDT ALPENA AROUND 1105 PM CDT THIS WARNING REPLACES THE WARNING WHICH WAS IN EFFECT FOR WESTERN JERAULD AND NORTHEAST BRULE COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:55 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 8, 9:55 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT TUE JUN 8 1999 STORM WHICH PRODUCED UP TO GOLFBALL SIZE HAIL EARLIER DISSIPATED AS IT APPROACHED FSD...WHERE WINDOW CHECK REVEALED BACKWARD TILT TO STORM. NICE MAMMATUS...BUT NOT MUCH UNDERNEATH IT. ANOTHER ISOLATED CELL POPPED UP NORTHEAST OF MHE...BUT CALLS TO AREA INDICATE THIS TOO HAS LITTLE LOW LEVEL STRUCTURE...WITH LITTLE RAIN AND NO HAIL REPORTED. LOOP OF KLNX RADAR SHOWS LINE APPEARS TO BE WEAKENING SOMEWHAT AS IT MOVES NORTHEAST...BUT STILL WARRANTS SOME WATCHING AS AN ISOLATED HAIL OR WIND REPORT CANNOT BE RULED OUT. LATEST RUC STILL SHOWS 40-50KT LLJ AIMED AT WESTERN CWA OVERNIGHT...AND WITH APPROACHING STORMS...HAVE UPPED POPS IN SOUTHWEST COUNTIES. LITTLE CHANGE TO REMAINDER OF ZONE SET OTHER THAN CLEANING UP WINDS AND PUSHING TSRA CHANCES TO AFTER MIDNIGHT EVERYWHERE EXCEPT WESTERN ARE$A. .FSD...NONE
In the hours before
Local storm report, Jun 8, 8:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT TUE JUN 08 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM PARKER SD 1 INCH HAIL
06/08/99 TURNER
0827 PM 12 SE PARKER SD 1.75 INCH HAIL
06/08/99 TURNERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 30 min |
| Jun 8, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 42 min |
| Jun 8, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| Jun 9, 12:40 AM CDT | Flash Flood Warning | FSD | Douglas, Hutchinson | 110 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.